Michigan, 2008Winter Weather in Michigan, December 29 to 30, 2008
December 29 to 30, 2008 · NWS MQT · 5 events in 5 counties and zones
snow and blowing snow to areas along Lake Superior on the 29th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense clipper low descending from southern Canada brought high winds...snow and blowing snow to areas along Lake Superior on the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 29, 11:38 AM EST, 22 minutes earlier.
Area forecast discussion, Dec 29, 11:38 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1138 AM EST MON DEC 29 2008
.UPDATE...
INTERESTING WEATHER DAY HAS DEVELOPED...THANKS TO A STRONG SHRTWV
SEEN ON WATER VAPOR CROSSING UPPER MI AT THE MOMENT. THE WARM
CONVEYOR BELT AHEAD OF THE SHRTWV CONTINUES TO BRING SNOW TO THE
CENTRAL PORTION OF UPPER MI. WHEN THIS MOVED THROUGH THE
OFFICE...THE VISIBILITY DROPPED TO NEAR ZERO...WITH A COMBINATION OF
BOTH SMALL AND LARGE FLAKES. ALSO TO NOTE IS THAT ON THE 1521Z RADAR
SCAN...AN AREA OF 50 DBZ REFLECTIVITY VALUES DEVELOPED ON THE 0.5
DEGREE SLICE ALONG M-94 BETWEEN SKANDIA AND SAWYER. HAVE TO IMAGINE
THERE WERE SOME LARGER SNOW GRAINS TO PRODUCE THE HIGH RETURNS...OR
AT A MINIMUM FOR THAT BRIEF MOMENT THE SNOWFALL RATE WAS VERY HIGH.
COMMA HEAD SNOW IS MOVING INTO WESTERN UPPER MI...NOT NEARLY AS
INTENSE AS THAT OF THE WARM CONVEYOR BELT. NONETHELESS...VSBYS ARE
BEING REDUCED...WHICH COULD BE A COMBINATION OF BOTH SNOW AND
DEVELOPING BLOWING SNOW. IWD HAS ALREADY HAD A GUST TO 42 MPH AND
ONTONAGON IS NOW SUSTAINED AT 26 MPH. THESE STRONG WINDS ARE ON THE
COLD ADVECTION SIDE OF A 1001 MB LOW OVER EASTERN LAKE SUPERIOR.
PRESSURE RISE IS GOING THROUGH CENTRAL MN WHILE THE PRESSURE FALL IS
HEADING THROUGH NORTHERN LOWER...BUT ENOUGH OF THE COUPLET IS
PRESENT TO ENHANCE A WNW WIND WHICH IS OCCURRING AT BOTH IWD AND
ONTONAGON. COLD ADVECTION CAN BE SEEN BY TEMPERATURES WHICH HAVE
FALLEN OFF INTO THE LOW TEENS IN NORTHERN MN. ALSO TO NOTE IS THAT
WHEN THE COMMA HEAD MOVED THROUGH DLH...THE VAD WIND PROFILE FROM
THE KDLH RADAR SHOWED 55 KT AT 5000 FT.
FOR THIS AFTERNOON...THE TWO ITEMS TO CONTEND WITH ARE BOTH SNOW AND
INCREASING WINDS. WARM ADVECTION SNOW OVER CENTRAL UPPER MI SHOULD
CONTINUE PUSH EAST...WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE BASED
ON OBSERVATION AND LATEST NAM WHICH HAS A GOOD HANDLE ON THE SNOW.
COMMA HEAD/LAKE EFFECT SNOW SHOWERS WILL FOLLOW IN THE WAKE OF THE
WARM ADVECTION SNOW...SIMILAR TO WHAT IS BEING OBSERVED IN WESTERN
UPPER MI RIGHT NOW. THIS SNOW IS EXPECTED TO BE HARDER TO MEASURE
WITH THE WINDS KICKING UP. FOR WINDS...THE RUC MODEL RUNS CONTINUE
TO ADVERTISE NORTHWEST WINDS INCREASING TO 40 TO 45 KT ON EASTERN
SUPERIOR...POSSIBLY NEAR 50 KT RIGHT NEAR THE SHORELINE BTWN 21-00Z.
NO OTHER GUIDANCE HAS THIS HIGH OF WINDS...AND ACTUALLY THE RUC HAS
SEEMED TO HAVE A HIGH BIAS ON WINDS AS OF LATE. ON THE OTHER
SIDE...THE 06Z GFS SHOWED A 35 KT WIND AT STANNARD ROCK AT 00Z.
SINCE THE GFS IS USUALLY TOO LOW...MOSTLY DUE TO ITS LOWER GRID
RESOLUTION...FOLLOWED BETWEEN THE TWO FOR WINDS. THE RESULT IS STORM
FORCE GUSTS DEVELOPING LATE THIS AFTERNOON ON EASTERN SUPERIOR WITH
GUSTS NEAR THE SHORELINE OF 45 TO 55 MPH. STRONGEST WINDS ARE
CONFINED TO THE KEWEENAW AND LOCATIONS EAST OF MARQUETTE. FOR BOTH
OF THESE AREAS...DECIDED TO GO WITH A WINTER WEATHER ADVISORY...DUE
TO SNOW...BLOWING SNOW THE HIGH WIND SPEEDS. OUTSIDE OF THESE
AREAS...BLOWING SNOW ALSO LOOKS POSSIBLE...BUT THE COVERAGE SHOULD
NOT BE AS WIDESPREAD AND THE GUSTS WILL NOT BE AS HIGH.
REGARDING TEMPERATURES...READINGS SHOULD FALL OVER THE WEST HALF OF
UPPER MI THIS AFTERNOON AS COLD AIR OVER NORTHERN MN MOVES IN. SOME
OF IT WILL BE MODIFIED BY LAKE SUPERIOR...BUT STILL FALLING TEMPS
SEEM REASONABLE.
&&
.SYNOPSIS... ISSUED AT 545 AM EST
10Z WATER VAPOR IMAGERY AND RUC ANALYSIS REVEALS SEVERAL UPSTREAM
SHORTWAVES IN AN ACTIVE WNW ZONAL FLOW PATTERN OVER THE NRN CONUS.
IMPRESSIVE LOOKING SHORTWAVE IS FAST APPROACHING FROM THE DAKOTAS
WITH RADAR IMAGERY AND SFC OBS INDICATING THE HEAVIEST SNOW OVER NRN
MN IN THE COMMA HEAD OF SHORTWAVE AND AREA OF 700-500 MB FGEN
FORCING.
A SECOND SHORTWAVE IS APPROACHING THE PAC NW COAST WHILE ANOTHER IS
OUT OVER THE PAC OCEAN BTWN 160 AND 170W LONGITUDE. MODEL PROGS
INDICATE THAT THESE RESPECTIVE SHORTWAVES WILL BRING MORE WIDESPREAD
SNOW TO THE AREA TUE AND THEN AGAIN THU-FRI.
&&
.DISCUSSION... ISSUED AT 545 AM EST
LATEST 06Z RUC AND GFS SEEM TO HAVE THE BEST HANDLE ON SHORTWAVE
OVER THE DAKOTAS AND ASSOC DYNAMIC AND QPF FIELDS. BEST 700-500 MB
FGEN FIELD FROM THE RUC LINES UP WELL WITH PCPN AREA OVER NRN MN IN
THE COMMA HEAD/DEFORMATION AREA OF SHORTWAVE. MODELS SHOW THIS FGEN
SPREADING ACROSS THE NRN PORTION OF THE FCST AREA THIS MORNING INTO
EARLY AFTERNOON. SO FAR NOT MUCH PCPN BEING REPORTED OVER NW WI AND
SRN MN ALONG SFC TROF/COLD FRONT EXTENDING SOUTH FROM LOW PRES OVER
NRN MN DESPITE RADAR RETURNS. WILL KEEP HIGHEST POPS (LIKELY TO
CATEGORICAL) ALONG THE NRN TIER COUNTIES CLOSEST TO THE BEST FGEN
FORCING AS FCST BY THE RUC AND GFS AND LEFT OF THE SHORTWAVE TRACK.
280-285K ISENTROPIC ASCENT OVER THE ERN COUNTIES SHOULD HELP BOOST
SNOW AMTS THERE LATE THIS MORNING INTO EARLY AFTERNON. LOOK FOR THE
HIGHEST SNOW TOTALS TODAY FROM THIS SYSTEM OVER THE 4 WRN COUNTIES
AND OVER THE ERN COUNTIES OF ALGER-LUCE AND NRN SCHOOLCRAFT DUE TO A
COMBINATION OF SYSTEM SNOW AND LES DEVELOPING BEHIND THE SHORTWAVE
AND SFC COLD FRONT AS 850 MB TEMPS LOWER TO -13 TO -16C BY LATE
AFTERNOON. LOOK FOR ACCUMULATIONS OF 2-3 INCHES OVER THE WRN
COUNTIES AND 2-4 INCHES OVER ERN ALGER AND LUCE COUNTIES (JUST BLO
ADVISORY CRITERIA.
MODELS SNDGS ALSO SHOW THE POTENTIAL FOR VERY GUSTY NW WINDS IN THE
WAKE OF THE FRONTAL PASSAGE WITH WINDS TO 40 KT WITHIN THE MIXED
LAYER. WOULD NOT BE SURPRISED TO SEE A FEW WIND GUSTS APPROACH
ADVISORY CRITERIA OVER THE KEWEENAW AND ALONG THE LAKE SUPERIOR
SHORELINE EAST OF MUNISING. THE COMBINATION OF STRONG WINDS AND SNOW
WILL LIKELY CONTRIBUTE TO EXTENSIVE BLOWING SNOW THIS LATE MORNING
INTO THE AFTERNOON ESPECIALLY OVER THE ABV LOCATIONS.
TONIGHT...LOOK FOR LINGERING LES DOWNSTREAM OF LAKE SUPERIOR
ESPECIALLY OVER THE ERN COUNTIES WITH LONGER FETCH IN NW FLOW. KEPT
IN LIKELY POPS OVER THE ERN COUNTIES WITH 1-2 OF ADDITIONAL
ACCUMULATION. INVERSION HGTS CRASH QUICKLY OVER THE WRN COUNTIES
WITH INCREASED RIDGING/SUBSIDENCE NW OF LAKE SUPERIOR. EXPECT JUST
SCT LIGHT LES OVER THESE COUNTIES WITH ACCUMS GENERALLY LESS THAN AN
INCH.
TUESDAY...MODELS INDICATE THE NEXT SHORTWAVE OFF THE PAC NW COAST
WILL DIVE SOUTH ALONG WITH ASSOC SFC LOW TRACKING THROUGH SRN WI AND
NRN IL. GIVEN SUCH A SOUTHERLY TRACK...EXPECT HEAVIEST SNOW FROM
THIS SYSTEM TO GENERALLY STAY SOUTH OF THE AREA OVER CNTRL AND NRN
WI. TRIED TO TREND BACK POPS A BIT...KEEPING ONLY CATEGORICAL POPS
OVER SRN MNM COUNTIES AND LIKELY POPS ACROSS THE REST OF THE SCNTRL
COUNTIES. ALSO MAINTAINED HIGH CHC TO LIKELY POPS OVER NCNTRL
COUNTIES FOR DEVELOPING LES BEHIND THE SYSTEM IN NRLY FLOW. EXPECT
SNOW AMOUNTS OF 3-4 INCHES OVER MNM COUNTYS WITH 2-3 INCHES ACROSS
THE REST OF THE SCNTRL COUNTIES AND GENERALLY 1-2 INCHES
ELSEWHERE.
TUESDAY NIGHT INTO WEDNESDAY...MODELS INDICATE CONVERGENT NW FLOW TO
DEVELOP ACROSS THE LENGTH OF LAKE SUPERIOR INTO THE ERN COUNTIES.
DECIDED TO GO WITH LIKELY POPS FOR THESE AREAS WITH CHC POPS ACROSS
THE REST OF THE LAKE SUPERIOR COUNTIES. EXPECT LTL TO NO SNOW
REACHING INTO SRN COUNTIES.
WEDNESDAY NIGHT...INCREASINGLY ANTICYCLONIC FLOW BACKING TO THE WEST
SHOULD TAPER LES TO FLURRIES OVER THE KEWEENAW AND FAR ERN COUNTIES.
SFC RIDGE MOVING ACROSS WRN UPR MI COULD RESULT IN BLO ZERO TEMPS
OVER MUCH OF THE INTERIOR.
THU INTO FRI...YET ANOTHER SHORTWAVE FROM THE PACIFIC WILL MOVE IN
AND DEEPEN A MID-UPR LVL TROF OVER THE UPR GREAT LAKES AS SUGGESTED
BY THE 00Z GFS AND ECMWF. MODELS HAVE BEEN ADVERTISING THIS FOR
SEVERAL RUNS NOW SO GIVEN INCREASED CONFIDENCE HAVE DECIDED TO BUMP
UP POPS TO LIKELY ACROSS MUCH OF THE AREA. IN HWO...WILL MENTION
POSSIBLE MODERATE SNOWFALL FROM THIS SYSTEM AND LAKE EFFECT SNOW
BEHIND IT.
&&
.AVIATION (FOR THE 12Z TAF ISSUANCE)...
AT KCMX...VFR SHOULD GIVE WAY TO MVFR CONDITIONS IN -SN OVER THE
NEXT FEW HRS AS LOW PRES SYSTEM OVER MN MOVES E. POTENT LOOKING
UPPER LEVEL DISTURBANCE AND SHARP PRES RISES IN THE WAKE OF LOW PRES
SYSTEM SUGGEST A PERIOD OF STRONG NW WINDS AFTER COLD FROPA AROUND
17Z. STRONG WINDS COMBINED WITH -SN AND FRESH NEW SNOW ON THE
GROUND WILL LIKELY REDUCE VIS TO IFR/LIFR IN -SN/CONSIDERABLE BLSN.
IMPROVEMENT TO MVF EXPECTED LATE AFTN AS WINDS DIMINISH. VFR
VIS/MVFR CIGS SHOULD PREVAIL TONIGHT.
AT KSAW...VFR SHOULD BECOME MVFR LATE MORNING WITH ARRIVAL OF
OCCASIONAL -SN. A PERIOD OF IFR VIS IS THEN POSSIBLE AROUND THE TIME
OF COLD FROPA EARLY AFTN. AFTER FROPA...BLSN MAY REDUCE VIS TO MVFR
EVEN THOUGH -SN WILL END. VFR CONDITIONS WILL RETURN LATE AFTN AND
CONTINUE THRU THE NIGHT.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
DEEPENING LOW PRES WILL MOVE E ACROSS LAKE SUPERIOR TODAY. TIGHT
PRES GRADIENT...VIGOROUS COLD AIR ADVECTION AND SHARP PRES RISES IN
THE WAKE OF THE LOW WILL RESULT IN SOLID NW GALES OVER ALL BUT FAR
WRN LAKE SUPERIOR. SHOULD SEE FREQUENT GUSTS TO AROUND 45KT OVER
ERN LAKE SUPERIOR. GIVEN POTENT LOOKING UPPER LEVEL DISTURBANCE ON
SATELLITE IMAGERY...WILL NEED TO MONITOR FOR THE POTENTIAL OF A
SHORT PERIOD OF STORM FORCE GUSTS OVER SCNTRL/SE LAKE SUPERIOR BTWN
ABOUT 2PM AND 7PM EST. WINDS WILL DIMINISH W TO E TONIGHT THRU TUE
MORNING AS HIGH PRES RIDGE ARRIVES. IN THE WAKE OF A LOW PRES SYSTEM
PASSING THRU THE SRN GREAT LAKES REGION TUE NIGHT...WINDS WILL AGAIN
INCREASE TO 30KT...MAINLY OVER ERN LAKE SUPERIOR. WINDS WILL THEN
SUBSIDE WED/WED NIGHT AS ANOTHER HIGH PRES RIDGE ARRIVES. ANOTHER
LOW PRES SYSTEM MOVING INTO THE UPPER GREAT LAKES LATE IN THE WEEK
WILL BRING ANOTHER PERIOD OF WINDS TO 30KT WITH THE POTENTIAL OF
GALES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MIZ006-
007-085.
WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR MIZ001-
003.
LAKE SUPERIOR...
GALE WARNING UNTIL 2 AM EST TUESDAY FOR LSZ250-251-266-267.
GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR LSZ248-249-265.
GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LSZ264.
GALE WARNING UNTIL 9 PM EST THIS EVENING FOR LSZ242>245-263.
GALE WARNING UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR LSZ162.
LAKE MICHIGAN...
GALE WARNING FROM 3 PM THIS AFTERNOON TO 8 PM EST THIS EVENING
FOR LMZ221-248-250.
&&
UPDATE...AJ
SYNOPSIS/DISCUSSION...VOSS
AVIATION...JLB
MARINE...ROLFSONHazardous weather outlook, Dec 29, 6:27 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
627 AM EST MON DEC 29 2008
MIZ001>007-009>014-084-085-301300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
627 AM EST MON DEC 29 2008 /527 AM CST MON DEC 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
2 TO LOCALLY 6 INCHES OF SNOW CAN BE EXPECTED ACROSS NORTHERN TIER
OF UPPER MICHIGAN TODAY THROUGH TONIGHT WITH THE HEAVIEST
ACCUMULATION ALONG AND NORTH OF M-28 EAST OF MUNISING. NORTHWEST
WIND GUSTS TO 45 MPH OVER THE KEWEENAW PENINSULA AND ACROSS THE
SHORELINE EAST OF MUNISING WILL ALSO CAUSE CONSIDERABLE BLOWING
AND DRIFTING OF SNOW THIS MORNING INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN WISCONSIN ON
TUESDAY...BRINGING MODERATE SNOW TO AREAS ALONG THE WISCONSIN
BORDER. ANOTHER CLIPPER LOW PRESSURE SYSTEM COULD BRING WIDESPREAD
MODERATE SNOW TO THE AREA THURSDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE GREATLY ENCOURAGED AND APPRECIATED.
LSZ162-240>251-263>267-301300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
627 AM EST MON DEC 29 2008 /527 AM CST MON DEC 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST GALES ARE EXPECTED ACROSS ALL BUT THE FAR WESTERN
PORTION OF LAKE SUPERIOR TODAY AND ACROSS THE EASTERN HALF OF
UPPER MICHIGAN TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-301300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
627 AM EST MON DEC 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST GALES ARE EXPECTED THIS AFTERNOON INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
VOSS
In the hours before
Local storm report, Dec 29, 7:35 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
735 AM EST MON DEC 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 1 WSW MUNISING 46.41N 86.66W
12/29/2008 M2.8 INCH ALGER MI CO-OP OBSERVER
IN LAST 24 HOURS. SNOW DEPTH IS 19 INCHES.
&&
SRFLocal storm report, Dec 29, 11:29 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1129 AM EST MON DEC 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 ESE THREE LAKES 46.55N 88.18W
12/29/2008 M2.2 INCH BARAGA MI CO-OP OBSERVER
IN LAST 24 HOURS. SNOW DEPTH IS 15 INCHES.
&&
SRFWinter Weather, Northern Houghton
- When
- December 29, 12:00 PM EST to 5:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Northwest winds gusting over 40 mph at times lowered visibility to one half mile or less in lake effect snow and blowing snow during the afternoon of the 29th.
Winter Weather, Keweenaw
- When
- December 29, 12:00 PM EST to December 30, 12:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- ASOS
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Northwest winds gusting over 40 mph at times lowered visibility to one half mile or less in lake effect snow and blowing snow during the afternoon and evening of the 29th.
Winter Weather, Alger
- When
- December 29, 2:00 PM EST to December 30, 12:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Northwest winds gusted between 50 to 60 mph at the GLOS site at Grand Marais on the afternoon of the 29th, while winds gusted over 40 mph at the Munising ASOS. Light snow and reduced visibility in blowing snow were also reported by several spotters.
Winter Weather, Northern Schoolcraft
- When
- December 29, 2:00 PM EST to 9:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Northwest winds gusting over 40 mph reduced visibility to one half mile or less in snow and blowing snow.
Winter Weather, Luce
- When
- December 29, 4:00 PM EST to 9:00 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Wind gusts estimated between 50 and 60 mph downed a few trees near Two Heart on the afternoon of the 29th. Snow and blowing snow also reduced visibility to one half mile or less at times over northern Luce County.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 29 to 30, 2008$7.0 million · 96 kt wind · 3 events
- Avalanche in Wyoming, December 29, 20085 injured · $15,000 · 1 event
- Heavy Snow in North Dakota, December 29 to 30, 200823 events
- Heavy Snow in Washington, December 29, 20082 injured · 3 events
- Winter Storm in Montana, December 29 to 30, 200812 events
- Avalanche in Colorado, December 29, 20081 injured · 1 event
- Heavy Snow in Minnesota, December 29 to 30, 20088 events
- High Wind in Wyoming, December 29 to 30, 200883 kt wind · 7 events
- Heavy Snow in North Dakota, December 29 to 30, 20086 events
- Winter Storm and Heavy Snow in Montana, December 29, 20085 events
- High Wind in Montana, December 29 to 30, 200854 kt wind · 5 events
- Flooding in Oregon, December 29 to 31, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147640, 147641, 147643, 147644, 147645.